Flash Flood, San Diego
- When
- February 22, 3:30 AM PST to 4:30 AM PST
- Where
- San Diego County, San Diego
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.750, -117.100
The first floor of a two story apartment building in City Heights completely flooded. Ten people had to be rescued from the second floor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The first floor of a two story apartment building in City Heights completely flooded. Ten people had to be rescued from the second floor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 22, 2:30 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 AM PST TUE FEB 22 2005 .SYNOPSIS...A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION CONTINUES TO SEND SHOWERS OVER THE AREA. ANOTHER BAND OF HEAVY RAIN IS EXPECTED THIS MORNING AND AGAIN TONIGHT INTO WEDNESDAY MORNING. THE LOW WILL MOVE EAST WEDNESDAY EVENING. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED THUNDERSTORMS AND POSSIBLE FLOODING. WEAK HIGH PRESSURE ALOFT MOVES OVER THURSDAY AND FRIDAY. A WEAK TROUGH WILL MOVE THROUGH SATURDAY...THEN HIGH PRESSURE ALOFT WILL RETURN OVER SOUTHERN CALIFORNIA SUNDAY AND MONDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. SKINNY BAND OF HEAVY SHOWERS MOVING THROUGH THE AREA THIS EARLY MORNING. BUT IT HAS SUDDENLY BROADENED APPARENTLY DUE TO SOME JET MAX DYNAMICS. LOOKS LIKE A PIECE OF THE SUBTROPICAL JET HAS MOVED NORTH TO BECOME A PLAYER. LIKE WE NEEDED THAT. THIS UPPER LOW IS ALREADY CAPABLE OF SELF GENERATING ITS OWN BANDS OF HEAVY SHOWERS...THUNDERSTORMS...HAIL...POSSIBLE TORNADOS. IT HAS PLENTY OF MOISTURE...COLD AIR...AND WIND SHEAR TO TAP. AND NOW MORE JET ENERGY. BASED ON THIS INFO...AND SINCE THE LOW IS BROAD AND SLOW... THE FLOOD WATCH AND WINTER STORM WARNING NOW EXTEND UNTIL WED MORNING. 1 TO 2 MORE INCHES OF RAIN IN THE COASTS AND VALLEYS AND ANOTHER 2 TO 4 MORE INCHES IN THE MOUNTAINS BELOW 5500 FEET LOOKS POSSIBLE TODAY INTO WEDNESDAY. THE 552 UPPER LOW FINALLY COMES THRU WED PM...SO THERE MAY EVEN BE SOME SHOWERS AND THUNDERSTORMS THEN. COOL...MOIST 560 NW FLOW FOR MOSTLY CLOUDY AND SLIGHT CHANCE OF LIGHT PRECIP EACH DAY DURING THE PERIOD THU THRU FRI. SOME CLEARING FOR THE WEEKEND UNDER WEAK 564 RIDGE. THEN ANOTHER LARGE SLOW MOVING 548 UPPER LOW DOMINATES THE WEATHER PICTURE FOR MUCH OF NEXT WEEK. TO EARLY TO SAY HOW MUCH PRECIP WITH THIS ONE. LOOKS LIKE HEMISPHERIC FLOW PATTERN FINALLY SHIFTS WITH A COLDER...STRONGER HUDSON BAY LOW TAKING SHAPE. THAT COULD PUMP UP A FAIR WEATHER RIDGE OVER THE WEST COAST STARTING THU OR FRI OF NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT UNTIL WEDNESDAY WARNING FOR ALL OF SOUTHWEST CALIFORNIA... SEE LAXFFASGX...LAXFLSSGX. WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS... SEE LAXWSWSGX. SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO COUNTY MOUNTAINS... SEE LAXWSWSGX. HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY FOR ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS... SEE LAXCFWSGX. POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH WEDNESDAY MORNING FOR THE COASTAL WATERS... SEE LAXMWSSGX. && MACKECHNIE
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE SAN DIEGO CA 345 PM PST MON FEB 21 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-221400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 345 PM PST MON FEB 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. A STRONG STORM MOVING THROUGH SOUTHWESTERN CALIFORNIA WILL CONTINUE SHOWERS...HEAVY AT TIMES...AND SNOW IN THE MOUNTAINS. LOCAL PONDING OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS ABOVE 5500 FEET THROUGH TONIGHT. SEE LAXWSWSGX. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA BELOW THE SNOW LEVEL THROUGH TONIGHT. SEE LAXFFASGX. SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SEE LAXSPSSGX. MARINE WEATHER STATEMENT FOR THE COASTAL WATERS. SEE LAXMWSSGX. HIGH SURF ADVISORY THROUGH TONIGHT. SEE LAXSRFSGX. LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. THE STORM WILL CONTINUE TO AFFECT ALL OF SOUTHWEST CALIFORNIA INTO WEDNESDAY. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 5500 FEET...AND SNOW ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS ABOVE 5500 FEET UNTIL 600 PM TUESDAY. SEE LAXWSWSGX. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY EVENING FOR THE ENTIRE AREA BELOW THE SNOW LEVEL UNTIL TUESDAY EVENING. SEE LAXFFASGX. HIGH SURF ADVISORY THROUGH WEDNESDAY. SEE LAXSRFSGX. LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER MILE AT TIMES. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED. ATKIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1100 PM PST MON FEB 21 2005 CAZ042-043-048-050-055>058-220730- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 1100 PM PST MON FEB 21 2005 ...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT... MACKECHNIE
The San Diego radar (KNKX), 20 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441778.